Friday, February 20, 2009

ESRD

A Caucasian gentleman with end stage renal disease on hemodialysis presents with the wounds shown above. He recently had minor trauma to this area but the skin breakdown and lack of healing is out of proportion to the trauma. Note the ischemic necrosis of dermis and subcutaneous fat. Radiologic studies show something odd - his vessels have become radio-opaque on X-ray and CT.

Challenge: What's the diagnosis?

Image shown under fair use.

4 comments:

deardoc said...

Had to look up the books for this one:
Calciphylaxis- syndrome of vascular calcification, thrombosis and skin necrosis.Apart from the features mentioned in the case, it has characteristic tunica media calcification.

shabnam said...

Dermal angiopathy resulting in dermal necrosis nd gangrene following trauma...Probably secondary to long standing hemodialysis

wat say,craig?

Alex said...

monkeberg?

Craig Chen said...

This one was tricky! The intended answer was indeed calciphylaxis. I think dermal angiopathy is a good general category describing this disease. Monckeberg's arteriosclerosis is an interesting idea, I don't know enough about it, though you do see calcium deposition. Nice job!
-
ESRD

This is calciphylaxis, systemic medial calcification of the arteries that leads to ischemia and skin and soft tissue necrosis. This extraskeletal calcification is seen in patients with end stage renal disease on hemodialysis or who have recently received a renal transplant but can be seen in other hypercalcemic states. It is frequently precipitated by a specific event like local skin trauma or injections. Ischemic changes lead to livedo reticularis and violacious, painful, plaque-like subcutaneous nodules on the trunk, buttocks, and proximal extremities. These progress to ischemic and necrotic ulcers with eschars that can be superinfected.

Sources: UpToDate; biomedcentral.com